Browse

You are looking at 1 - 3 of 3 items for :

  • Asian - Indian x
  • Paediatrics x
  • Refine by Access: All content x
Clear All
Open access

Priya Darshani Chhiba and David Segal

Summary

Recombinant human growth hormone therapy (rhGH) has been available since 1985 for a variety of conditions and has expanded the indications for rhGH therapy and the number of patients receiving therapy. The very nature of the therapy exposes individuals to years of injections. There are a number of well-known adverse events, however, a lesser-known and rarely reported adverse event of rhGH therapy is localized lipoatrophy. We report nine cases of localized lipoatrophy during rhGH therapy accounting for 14.5% of patients taking rhGH presenting to a single centre for routine follow-up over just a 2-month period. The development of localized lipoatrophy does not appear to be age, indication or dose-related but rather related to repeated administration of rhGH into a limited number of sites. The most likely putative mechanism is the local lipolytic action of growth hormone (GH) itself, although the possibility of an excipient-based interaction cannot be excluded. Given the high prevalence of this adverse event and the potential to prevent it with adequate site rotation, we can recommend that patients be informed of the possible development of localized lipoatrophy. Doctors and nurses should closely examine injection sites at each visit, and site rotation should be emphasized during injection technique education.

Learning points

  • There are a number of well-known adverse events, however, a lesser-known and rarely reported adverse event of rhGH therapy is localized lipoatrophy.

  • Examination of the injection sites at each visit by the treating healthcare practitioner.

  • To advise the parents/caregivers/patients to change their injection site with each injection.

  • To advise the parents/caregivers/patients to change the needles after every use.

  • For parents, caregivers and patients to self-inspect their injection sites and have a high alert for the development of lipoatrophy and to then immediately report it to their doctor.

Open access

Daphne Yau, Maria Salomon-Estebanez, Amish Chinoy, John Grainger, Ross J Craigie, Raja Padidela, Mars Skae, Mark J Dunne, Philip G Murray, and Indraneel Banerjee

Summary

Congenital hyperinsulinism (CHI) is an important cause of severe hypoglycaemia in infancy. To correct hypoglycaemia, high concentrations of dextrose are often required through a central venous catheter (CVC) with consequent risk of thrombosis. We describe a series of six cases of CHI due to varying aetiologies from our centre requiring CVC for the management of hypoglycaemia, who developed thrombosis in association with CVC. We subsequently analysed the incidence and risk factors for CVC-associated thrombosis, as well as the outcomes of enoxaparin prophylaxis. The six cases occurred over a 3-year period; we identified an additional 27 patients with CHI who required CVC insertion during this period (n = 33 total), and a separate cohort of patients with CHI and CVC who received enoxaparin prophylaxis (n = 7). The incidence of CVC-associated thrombosis was 18% (6/33) over the 3 years, a rate of 4.2 thromboses/1000 CVC days. There was no difference in the frequency of genetic mutations or focal CHI in those that developed thromboses. However, compound heterozygous/homozygous potassium ATP channel mutations correlated with thrombosis (R 2 = 0.40, P = 0.001). No difference was observed in CVC duration, high concentration dextrose or glucagon infused through the CVC. In patients receiving enoxaparin prophylaxis, none developed thrombosis or bleeding complications. The characteristics of these patients did not differ significantly from those with thrombosis not on prophylaxis. We therefore conclude that CVC-associated thrombosis can occur in a significant proportion (18%) of patients with CHI, particularly in severe CHI, for which anticoagulant prophylaxis may be indicated.

Learning points:

  • CVC insertion is one of the most significant risk factors for thrombosis in the paediatric population.

  • Risk factors for CVC-associated thrombosis include increased duration of CVC placement, malpositioning and infusion of blood products.

  • To our knowledge, this is the first study to evaluate CVC-associated thrombosis in patients with congenital hyperinsulinism (CHI).

  • The incidence of CVC-associated thrombosis development is significant (18%) in CHI patients and higher compared to other neonates with CVC. CHI severity may be a risk factor for thrombosis development.

  • Although effective prophylaxis for CVC-associated thrombosis in infancy is yet to be established, our preliminary experience suggests the safety and efficacy of enoxoaparin prophylaxis in this population and requires on-going evaluation.

Open access

Pradeep Vasudevan, Corrina Powell, Adeline K Nicholas, Ian Scudamore, James Greening, Soo-Mi Park, and Nadia Schoenmakers

Summary

In the absence of maternal thyroid disease or iodine deficiency, fetal goitre is rare and usually attributable to dyshormonogenesis, for which genetic ascertainment is not always undertaken in the UK. Mechanical complications include tracheal and oesophageal compression with resultant polyhydramnios, malpresentation at delivery and neonatal respiratory distress. We report an Indian kindred in which the proband (first-born son) had congenital hypothyroidism (CH) without obvious neonatal goitre. His mother’s second pregnancy was complicated by fetal hypothyroid goitre and polyhydramnios, prompting amniotic fluid drainage and intraamniotic therapy (with liothyronine, T3 and levothyroxine, T4). Sadly, intrauterine death occurred at 31 weeks. Genetic studies in the proband demonstrated compound heterozygous novel (c.5178delT, p.A1727Hfs*26) and previously described (c.7123G > A, p.G2375R) thyroglobulin (TG) mutations which are the likely cause of fetal goitre in the deceased sibling. TG mutations rarely cause fetal goitre, and management remains controversial due to the potential complications of intrauterine therapy however an amelioration in goitre size may be achieved with intraamniotic T4, and intraamniotic T3/T4 combination has achieved a favourable outcome in one case. A conservative approach, with surveillance, elective delivery and commencement of levothyroxine neonatally may also be justified, although intubation may be required post delivery for respiratory obstruction. Our observations highlight the lethality which may be associated with fetal goitre. Additionally, although this complication may recur in successive pregnancies, our case highlights the possibility of discordance for fetal goitre in siblings harbouring the same dyshormonogenesis-associated genetic mutations. Genetic ascertainment may facilitate prenatal diagnosis and assist management in familial cases.

Learning points:

  • CH due to biallelic, loss-of-function TG mutations is well-described and readily treatable in childhood however mechanical complications from associated fetal goitre may include polyhydramnios, neonatal respiratory compromise and neck hyperextension with dystocia complicating delivery.

  • CH due to TG mutations may manifest with variable phenotypes, even within the same kindred.

  • Treatment options for hypothyroid dyshormogenic fetal goitre in a euthyroid mother include intraamniotic thyroid hormone replacement in cases with polyhydramnios or significant tracheal obstruction. Alternatively, cases may be managed conservatively with radiological surveillance, elective delivery and neonatal levothyroxine treatment, although intubation and ventilation may be required to support neonatal respiratory compromise.

  • Genetic ascertainment in such kindreds may enable prenatal diagnosis and anticipatory planning for antenatal management of further affected offspring.